Texas, 2012

Damaging Winds in Texas, August 14, 2012

August 14, 2012 · NWS AMA · 5 events in 2 counties and zones

Severe thunderstorms moved across the east central Texas Panhandle during the late afternoon and early evening hours and produced damaging thunderstorm wind gusts. There were no reports of injuries or fatalities.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$43,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms moved across the east central Texas Panhandle during the late afternoon and early evening hours and produced damaging thunderstorm wind gusts. There were no reports of injuries or fatalities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 14, 12:40 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 14, 12:40 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
140 PM CDT TUE AUG 14 2012

.UPDATE...
ADJUSTED HIGHS UPWARD IN MANY LOCATIONS AND INCREASED POPS ACROSS THE
SOUTHEAST HALF OF THE PANHANDLES.

&&

.DISCUSSION...
CLOUD COVER ASSOCIATED WITH SHOWERS AND THUNDERSTORMS THIS MORNING
CONTINUES TO THIN ACROSS MOST OF THE AREA. AS A RESULT...TEMPERATURES
HAVE WARMED INTO THE UPPER 80S TO MID 90S...MAINLY ACROSS THE CENTRAL
AND SOUTHERN TEXAS PANHANDLE. INCREASED HIGHS IN THESE LOCATIONS.

ALSO ADJUSTED POPS UPWARD SOUTH AND EAST OF AN ADRIAN TO LIPSCOMB
LINE FOR THE REMAINDER OF THIS AFTERNOON. A SHORTWAVE TROUGH
APPROACHING FROM THE NORTHWEST WILL IMPINGE UPON AN INCREASINGLY
UNSTABLE AIR MASS...RESULTING IN ANOTHER ROUND OF CONVECTION. HIGH
RESOLUTION MODELS INDICATE AREAS SOUTH AND EAST OF THE AFOREMENTIONED
LINE WILL BE MOST FAVORED FOR CONVECTION BEGINNING AROUND 3 PM. WITH
DEEP LAYER SHEAR EXPECTED TO BE UP TO 35 KT ALONG WITH MIXED LAYER
CAPE VALUES UP TO 1500 J/KG...A FEW STRONG TO SEVERE STORMS WILL BE
POSSIBLE. DAMAGING WINDS UP TO 60 MPH AND HAIL UP TO THE SIZE OF
QUARTERS WILL BE POSSIBLE. UPDATED PRODUCTS HAVE BEEN SENT.

JACKSON

&&

.PREV DISCUSSION... /ISSUED 1245 PM CDT TUE AUG 14 2012/

AVIATION...
ECHOES SEEN AT THIS TIME ACROSS NORTHEASTERN PART OF FORECAST AREA
WILL NOT POSE ANY THREAT TO TERMINALS.  HOWEVER...EXPECTING CUMULUS
FIELD TO DEVELOP THIS AFTERNOON...WITH BASES LOWER THAN PREVIOUSLY
FORECAST.  MODELS HAVE BEEN UNDERFORECASTING THE AMOUNT OF LOW-LEVEL
MOISTURE WHICH IS NOW IN PLACE.  HENCE...INSTABILITY PRESENT IS
EXPECTED TO BE GREATER THAN GUIDANCE SUGGESTS.  ISOLATED
THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND THIS EVENING.

WILL NOT FORECAST THUNDER AT ANY TERMINALS AT THIS TIME DUE TO
UNCERTAINTY REGARDING LOCATION OF DEVELOPMENT.  HOWEVER...BOUNDARY
FROM WEST OF KGUY TO EAST OF KAMA MAY SERVE AS FOCUS FOR
DEVELOPMENT...ESPECIALLY AS INSOLATION TO ITS WEST CONTINUES THIS
AFTERNOON.  WILL MONITOR DEVELOPMENTS AND WILL AMEND IF THUNDER
BECOMES A REALISTIC THREAT TO TERMINALS.

OTHERWISE...SURFACE WINDS EXPECTED TO DIMINISH IN SPEED BY LATE
AFTERNOON...REMAINING BELOW 15 KT AFTER 00Z WEDNESDAY.  SOME THREAT
FOR LOW CLOUDS TO DEVELOP LATE TONIGHT AT NORTHERN TERMINALS...BUT DO
NOT EXPECT ENOUGH COVERAGE TO CONSTITUTE A CEILING.  VFR FORECAST
CONTINUES NEXT 24 HOURS.

COCKRELL

PREV DISCUSSION... /ISSUED 638 AM CDT TUE AUG 14 2012/

AVIATION...
FOR THE 12Z TAFS...RAIN CHANCES THIS MORNING WILL RAPIDLY DIMINISH AS
THE SMALL UPPER LEVEL TROUGH WILL SLIDE SOUTHEAST OF THE REGION. IN
ITS WAKE...EXPECT A SMALL UPPER LEVEL RIDGE TO SLIDE OVER THE REGION
BRINGING MOSTLY SUBSIDENCE AND A LULL IN THE CONVECTIVE ACTIVITY.
HAVING SAID THAT HOWEVER...THERE REMAINS A FEW REMNANT OUTFLOW
BOUNDARIES THAT COULD PROVIDE ENOUGH LIFT FOR ISOLATED TSRA TO
DEVELOP THIS AFTERNOON. BUT COVERAGE SHOULD BE VERY LIMITED SO WILL
NOT MENTION IN THE TAFS. PERSISTENT UPSLOPE SOUTHEASTERLY FLOW FOR
MUCH OF THE DAY...COMBINED WITH SUBSIDENCE COULD LEAD TO A NEARLY
SATURATED BOUNDARY LAYER...ESPECIALLY AT KDHT AND KGUY WHICH HAD RAIN
LAST NIGHT. THIS COULD MEAN FG OR LOW STRATUS DEVELOPING AFTER
06Z...THOUGH CONFIDENCE IS LOW AT THIS TIME.

JOHNSON

PREV DISCUSSION... /ISSUED 318 AM CDT TUE AUG 14 2012/

DISCUSSION...
NORTHWESTERLY FLOW ALOFT WILL ALLOW A SHORTWAVE TO TRACK SOUTHEAST
ACROSS THE PANHANDLES TODAY. CONVECTION WILL PUSH ACROSS THE FORECAST
AREA BY 00Z WEDNESDAY WITH SOME LINGERING CONVECTION ACROSS THE
SOUTHERN TEXAS PANHANDLE TONIGHT. SURFACE LOW OVER NORTHEASTERN NEW
MEXICO AND THE NORTHWESTERN PANHANDLES WITH STALLED FRONTAL BOUNDARY
FROM THE SURFACE LOW SOUTHEAST TO THE RED RIVER VALLEY TODAY AND
TONIGHT...WITH THE FRONTAL BOUNDARY LIFT NORTHEAST AS A WARM FRONT BY
WEDNESDAY. SUBSIDENCE BEHIND THE EXITING SHORTWAVE WILL ALLOW FOR
DRIER AND WARMER CONDITIONS WEDNESDAY AS THE SURFACE WINDS BECOME
SOUTHERLY TO SOUTHWESTERLY BEHIND THE WARM FRONT. COLD FRONT DROPS
SOUTH INTO THE OKLAHOMA AND NORTHERN TEXAS PANHANDLES LATE WEDNESDAY
NIGHT AND EARLY THURSDAY...WITH THE FRONT STALLING OUT ACROSS THE
EASTERN AND SOUTHERN TEXAS PANHANDLE BY THURSDAY AFTERNOON. FRONT TO
FINALLY PUSH SOUTH OUT OF THE FORECAST AREA LATE THURSDAY NIGHT AND
EARLY FRIDAY WITH MOIST AND COOL UPSLOPE SURFACE FLOW BEHIND THE
FRONT THURSDAY INTO THE WEEKEND AS A SURFACE HIGH BUILDS TO THE
NORTHEAST OF THE PANHANDLES. FEEL THAT THE GFS TOO BULLISH ON PRECIP
WHILE THE NAM TOO DRY. ALSO...GFS APPEARS TO BE TOO COOL AND TEMPS
AND WILL STAY CLOSE TO ENSEMBLE MOS GUIDANCE DURING THE EXTENDED
PERIOD. CONTINUED NORTHWESTERLY FLOW ALOFT AND SHORTWAVE ENERGY
TRACKING DOWN FROM THE ROCKIES WILL KEEP CONVECTION CHANCES THROUGH
THE WEEKEND. WILL LEAVE POPS ALONE SATURDAY AND SATURDAY NIGHT AND
MAY NEED TO BE INTRODUCED ON SUNDAY. WILL LEAVE SUNDAY DRY FOR NOW.
WARMER CONDITIONS THIS WEEKEND INTO EARLY NEXT WEEK AS SURFACE TROUGH
DEVELOPS ALONG THE LEE OF THE ROCKIES INTO THE WESTERN PANHANDLES.
SURFACE FLOW TO VEER AROUND TO THE SOUTH AND SOUTHWEST.

SCHNEIDER

FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH
EARLY NEXT WEEK.

SCHNEIDER

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

JJ/JC/KB
Hazardous weather outlook, Aug 14, 2:40 PM CST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
340 PM CDT TUE AUG 14 2012

OKZ001>003-TXZ001>020-151100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
340 PM CDT TUE AUG 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THROUGH TONIGHT.

THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING ACROSS ALL OF
THE PANHANDLES...WITH THUNDERSTORM CHANCES CONTINUING OVERNIGHT
ACROSS THE SOUTHERN TEXAS PANHANDLE. A FEW STORMS MAY BECOME STRONG
TO SEVERE THROUGH LATE THIS EVENING...WITH DAMAGING WINDS UP TO 60
MPH AND QUARTER SIZE HAIL THE PRIMARY HAZARDS. LOCALLY HEAVY RAIN
WILL ALSO BE POSSIBLE WITH THE STRONGER STORMS. THE GREATER STORM
CHANCES AND THREAT FOR STRONG TO SEVERE STORMS WILL BE FOCUSED ACROSS
THE SOUTHERN AND CENTRAL TEXAS PANHANDLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS MOST OF THE PANHANDLES
WEDNESDAY THROUGH SUNDAY NIGHT. ORGANIZED OR WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED...BUT A FEW STORMS THAT DEVELOP DURING ANY
OF THESE TIME PERIODS MAY BECOME STRONG TO MARGINALLY SEVERE...WITH
WIND GUSTS UP TO 60 MPH AND SMALL HAIL THE PRIMARY HAZARDS. IN
ADDITION...HEAVY RAINFALL MAY ACCOMPANY THE STRONGEST STORMS.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING.

KB

In the hours before

Special weather statement, Aug 14, 1:28 PM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
228 PM CDT TUE AUG 14 2012

TXZ009-142000-
ROBERTS TX-
228 PM CDT TUE AUG 14 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 300 PM CDT FOR ROBERTS COUNTY.

AT 226 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
10 MILES NORTHWEST OF LORA TO 3 MILES NORTH OF CODMAN...OR ALONG A
LINE EXTENDING FROM 10 MILES NORTH OF MIAMI TO 6 MILES WEST OF
MIAMI...MOVING EAST AT 35 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

HAIL UP TO THE SIZE OF NICKELS AND WINDS AROUND 50 MPH ARE POSSIBLE.

JC
Special weather statement, Aug 14, 1:46 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
246 PM CDT TUE AUG 14 2012

TXZ018-142030-
ARMSTRONG TX-
246 PM CDT TUE AUG 14 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 330 PM CDT FOR ARMSTRONG COUNTY.

AT 241 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 15 MILES SOUTHWEST OF CLAUDE...
MOVING EAST AT 25 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

HAIL UP TO THE SIZE OF NICKELS AND WINDS AROUND 50 MPH ARE POSSIBLE.

JC
Special weather statement, Aug 14, 2:04 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
304 PM CDT TUE AUG 14 2012

TXZ009-010-014-015-142045-
GRAY TX-HEMPHILL TX-ROBERTS TX-WHEELER TX-
304 PM CDT TUE AUG 14 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 345 PM CDT FOR WHEELER...ROBERTS...
HEMPHILL AND GRAY COUNTIES.

AT 300 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
8 MILES NORTH OF LORA TO 8 MILES WEST OF NEW MOBEETIE...OR ALONG A
LINE EXTENDING FROM 8 MILES SOUTHWEST OF CANADIAN TO 10 MILES SOUTH
OF MIAMI...MOVING EAST AT 30 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THESE
STORMS.

HAIL UP TO THE SIZE OF NICKELS AND WINDS AROUND 50 MPH ARE POSSIBLE.

JC
Special weather statement, Aug 14, 2:36 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
336 PM CDT TUE AUG 14 2012

TXZ009-010-014-015-142115-
GRAY TX-HEMPHILL TX-ROBERTS TX-WHEELER TX-
336 PM CDT TUE AUG 14 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 415 PM CDT FOR WHEELER...ROBERTS...
HEMPHILL AND GRAY COUNTIES.

AT 330 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
10 MILES SOUTH OF CANADIAN TO KINGSMILL...OR ALONG A LINE EXTENDING
FROM 10 MILES SOUTH OF CANADIAN TO 6 MILES SOUTHWEST OF PAMPA...
MOVING EAST AT 30 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THESE
STORM.

HAIL UP TO THE SIZE OF NICKELS AND WINDS AROUND 50 MPH ARE POSSIBLE.

JC
Special weather statement, Aug 14, 2:42 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
342 PM CDT TUE AUG 14 2012

TXZ018-142130-
ARMSTRONG TX-
342 PM CDT TUE AUG 14 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 430 PM CDT FOR ARMSTRONG COUNTY.

AT 340 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
19 MILES EAST OF WAYSIDE TO 7 MILES NORTHEAST OF WAYSIDE...OR ALONG A
LINE EXTENDING FROM 17 MILES SOUTHEAST OF CLAUDE TO 17 MILES
SOUTHWEST OF CLAUDE...MOVING EAST AT 25 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THESE
STORMS.

HAIL UP TO THE SIZE OF NICKELS AND WINDS AROUND 50 MPH ARE POSSIBLE.

JC

The radar

The Amarillo radar (KAMA), 72 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gray

When
August 14, 3:00 PM CST to 3:01 PM CST
Where
Gray County, 4 mi S of Pampa
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Fire Department/Rescue
Coordinates
35.472, -100.970

The thunderstorm wind gusts shifted small outbuildings off of their foundations, overturned one camping trailer and caused another camping trailer to be moved, and also caused fencing to be moved across a roadway. There were no reports of injuries or fatalities.

Thunderstorm Wind, Gray

When
August 14, 3:22 PM CST to 3:23 PM CST
Where
Gray County, Lefors
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.430, -100.820

The thunderstorm wind gusts blew down power lines and large tree limbs. There were no reports of injuries or fatalities.

Thunderstorm Wind, Gray

When
August 14, 3:32 PM CST to 3:33 PM CST
Where
Gray County, 3 mi E of Mc Lean
Measured
65 kt (75 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
35.230, -100.547

The thunderstorm wind gusts snapped five to six power poles along Interstate 40 and there was an interstate exit sign that was blown down. There were no reports of injuries or fatalities.

Thunderstorm Wind, Gray

When
August 14, 3:35 PM CST to 3:36 PM CST
Where
Gray County, 1 mi ENE of Mc Lean
Measured
72 kt (83 mph) measured gust
Reported by
Mesonet
Coordinates
35.236, -100.584

Thunderstorm Wind, Collingsworth

When
August 14, 4:09 PM CST to 4:10 PM CST
Where
Collingsworth County, Samnorwood
Measured
56 kt (64 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.050, -100.280

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406754, 406757, 406755, 406756, 406758.